STEMI in a Young Male after Use of Synephrine-Containing Dietary Supplement
Hindawi Limited -- Case Reports in Cardiology
DOI 10.1155/2018/7074104
Abstract(s)

A twenty-two-year-old male with no significant past medical history who presented with chest pain was found to have ST-segment elevation in leads II, III, aVF, and V4–V6. On subsequent EKGs, patient had new ST-segment elevations in anterolateral leads with dynamic changes. Cardiac catheterization showed acute dissection with thrombosis of the distal left main coronary artery leading into the ostial left anterior descending artery. The patient had no cardiac risk factors including hypertension, hyperlipidemia, diabetes, or family history of early cardiac disease. On further inquiry, the patient was found to be on two separate performance-enhancing supplements which contained synephrine, a sympathomimetic chemical which was later attributed as the cause of his acute coronary syndrome. Synephrine acts on alpha-1 adrenergic receptors causing peripheral and coronary vasoconstriction, hypertension, and hyperglycemia. Increased hemodynamic stress on the coronary arteries can lead to fatal dissections. Ours is an atypical case of synephrine-induced nonatherosclerotic spontaneous coronary artery dissection which helps caution the physicians about the importance of dietary supplement use in the history and possible side effects of such performance-enhancing additives.